Alert archive / Maryland / Flash Flood Warnings in 2003

Flash Flood Warning 105, NWS Pittsburgh, PA

July 9, 2003Garrett County, Maryland

NWS Pittsburgh, PA issued this flash flood warning at Jul 9, 2003, 2:06 PM EDT for Garrett County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2003, 2:06 PM EDT (18:06 UTC)
Expired
Jul 9, 2003, 5:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Garrett County, MD

The radar

The Pittsburgh radar (KPBZ), 137 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 091810
FFWPBZ
MDC023-092100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
206 PM EDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GARRETT COUNTY IN MARYLAND

* UNTIL 500 PM EDT

* AT 206 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED 
SIGNIFICANT RAINFALL ACCUMULATIONS HAVE OCCURRED OVER A NUMBER OF 
STREAM BASINS...INCLUDING CHERRY CREEK...SHORT RUN...AND LOSTLAND 
RUN. ALTHOUGH HEAVY RAINFALL HAS SUBSIDED...MORE HEAVY RAIN IS 
DEVELOPING TO THE WEST OF THESE AREAS. 

* OTHER LOCATIONS IN THE WARNING INCLUDE...MOUNTAIN LAKE PARK...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 11:30 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 9, 11:30 AM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1130 AM EDT WED JUL 9 2003

PER LATEST RADAR DATA, WILL MENTION SHOWERS AND SCATTERED
THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY THIS AFTERNOON.
SATELLITE AND SURFACE DATA SHOWS IT WILL BE CLOUDY THIS AFTERNOON
WHICH WILL KEEP MOST HIGH TEMPERATURES IN THE 75-80 RANGE. LESS
COVERAGE IN SHOWERS SOUTH OF INTERSTATE 70, SO WENT FOR HIGHS 80-85
OVER NORTHERN WEST VIRGINIA LOWER ELEVATIONS.

PER RUC, LOOKS LIKE MOST INSTABILITY SOUTH OF I-70, PARTICULARLY
NEAR THE APPALACHIAN MOUNTAINS. SPC WILL BE ISSUING SEVERE
THUNDERSTORM WATCH FOR THIS AREA FOR THIS AFTERNOON UNTIL 6 PM.

FOR NOW WILL KEEP FLOOD WATCH TIL 10 PM. ONLY TAKES RAINFALL OF
1-1.5 INCHES IN 1 HOUR AND 2 INCHES IN 2-3 HOURS FOR FLOODING TO
BEGIN. MAIN THREAT FOR THIS AFTERNOON WILL BE SOUTH OF I-70, BUT AM
MONITORING THUNDERSTORM COMPLEX OVER ILLINOIS, MOVING EAST AT 40
KNOTS, AND SEE HOW IT EVOLVES THIS AFTERNOON INTO EARLY TONIGHT.

.PBZ...
MD...FLOOD WATCH THROUGH EARLY TONIGHT FOR ZONE MDZ001.
SEVERE THUNDERSTORM WATCH UNTIL 6 PM MDZ001.

OH...FLOOD WATCH THROUGH EARLY TONIGHT FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH THROUGH EARLY TONIGHT FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH THROUGH EARLY TONIGHT FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
SEVERE THUNDERSTORM WATCH UNTIL 6 PM...WVZ021>023-041.
Hazardous weather outlook, Jul 9, 5:29 AM EDT, 8 hours 37 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-090915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
529 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT UNTIL 10 PM TONIGHT FOR THE ENTIRE AREA.
THUNDERSTORMS THAT PRODUCE HEAVY RAINS IN EXCESS OF AN INCH IN AN
HOUR...CAN CAUSE STREAMS AND CREEKS TO COME OUT OF THEIR BANKS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE AGAIN ON THURSDAY AND
THURSDAY NIGHT. IN ADDITION THERE WILL BE A SLIGHT RISK OF SEVERE
THUNDERSTORMS BOTH THURSDAY AND THURSDAY NIGHT IN EAST CENTRAL OHIO
AND EXTREME WESTERN PENNSYLVANIA.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN ACTIVATION IS POSSIBLE TODAY AND EARLY TONIGHT. SKYWARN
OBSERVERS PLEASE REPORT RAINFALL AMOUNTS OF AN INCH OR MORE IN A
SHORT TIME.

In the hours before

Special weather statement, Jul 9, 8:09 AM EDT, 5 hours 57 minutes before
OHZ068-069-WVZ004-012-091245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
809 AM EDT WED JUL 9 2003

...THUNDERSTORM UPDATE...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A FAST-MOVING
THUNDERSTORM, MOVING EASTBOUND THROUGH EASTERN NOBLE COUNTY OHIO.
THERE CAN BE WIND GUSTS OVER 40 MPH WITH THIS STORM, AND A HALF INCH
OF RAIN.

THE STORM, MOVING EAST AT 45 MPH, WILL BE MOVING THROUGH MONROE
COUNTY BETWEEN 8:15 AND 8:45 AM, AND THEN THROUGH MARSHALL COUNTY
AND WETZEL COUNTY WEST VIRGINIA FROM 8:45 AM THROUGH 9:20 AM.

WHEN THUNDERSTORMS THREATEN, ITS BEST TO GO INSIDE A STURDY
BUILDING. MOTORISTS, PULL OVER, UNTIL THE STORM PASSES. BEWARE OF
PONDED ROADS, AND NEVER DRIVE THROUGH FLOOD WATERS.
Special weather statement, Jul 9, 9:42 AM EDT, 4 hours 24 minutes before
PAZ032-091445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
942 AM EDT WED JUL 9 2003

...ANOTHER ROUND OF THUNDERSTORMS MOVING THROUGH THE AREA...

AT 9:35 AM...NATIONAL WEATHER SERVICE RADAR INDICATED AN AREA OF
THUNDERSTORMS MOVING THROUGH GREENE COUNTY IN PENNSYLVANIA.  BETWEEN
9:45 AM AND 10:45 AM...THESE STORMS WILL MOVE THROUGH FAYETTE COUNTY.

THESE STORMS MAY CONTAIN HEAVY RAINFALL...GUSTY WINDS...HAIL...AND
DAMAGING WINDS.  LOCATIONS THAT WILL EXPERIENCE THE STORMS INCLUDE
UNIONTOWN...CONNELLSVILLE...FAIRCHANCE AND MASONTOWN.

MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND
REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER OR HAIL...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Jul 9, 12:02 PM EDT, 2 hours 4 minutes before
MDZ001-WVZ021>023-041-092200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1202 PM EDT WED JUL 9 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT WEDNESDAY
EVENING
FOR THE FOLLOWING COUNTIES...

IN WEST VIRGINIA...

  MARION          MONONGALIA      PRESTON         TUCKER

IN MARYLAND...

  GARRETT

<<< CALL TO ACTION >>> SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN
EXCESS OF 55 MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY
HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS
QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
Local storm report, Jul 9, 1:59 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
159 PM EDT WED JUL 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    DEEP CREEK                MD   WIND DAMAGE
07/09/03   GARRETT                        LARGE TREE DOWN REPORTED
                                          BY EMERGENCY MANAGEMENT

LS
Special weather statement, Jul 9, 2:00 PM EDT, 6 minutes before
MDZ001-WVZ023-041-092100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
200 PM EDT WED JUL 9 2003

...MORE HEAVY RAIN ON THE WAY...

THUNDERSTORMS HAVE PRODUCED LOCALLY HEAVY RAINFALL AMOUNTS EXCEEDING
ONE INCH. ADDITIONAL THUNDERSTORMS ARE DEVELOPING WEST OF THE AREA
AND WILL MOVE ACROSS ALREADY SATURATED GROUND THIS AFTERNOON.

RESIDENT SHOULD PAY ATTENTION TO THE WEATHER AND REMAIN ALERT FOR
POSSIBLE FLASH FLOOD WARNINGS THROUGH 5 PM. BE PREPARED TO MOVE
QUICKLY TO HIGHER GROUND IN THE EVENT OF FLOODING.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:34 PM EDTSevere Thunderstorm WarningPBZGarrett56 min

Nearby

Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.